Hail, Adams
- When
- October 22, 5:38 AM CST to 5:45 AM CST
- Where
- Adams County, Quincy
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.930, -91.400
A strong shortwave moved through the early morning hours of October 22nd, triggering showers and thunderstorms. A few of the storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong shortwave moved through the early morning hours of October 22nd, triggering showers and thunderstorms. A few of the storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 22, 2:56 AM CST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 356 AM CDT MON OCT 22 2012 .SHORT TERM... ISSUED AT 217 AM CDT MON OCT 22 2012 (TODAY AND TONIGHT) FOCUS WILL BE PRECIP CHANCES MAINLY THIS MORNING...THEN AGAIN TONIGHT. ONGOING TSRA ACROSS WRN MO WILL CONTINUE TO DEVELOP/EXPAND EARLY THIS MORNING AND PROPAGATE NEWD. TSRA SHUD ALSO DEVELOP SWD AS THE LLJ VEERS AND BEST MOISTURE CONVERGENCE SHIFTS S. BEST CHANCES FOR TSRA WILL REMAIN ACROSS THE NRN HALF OF THE CWA THIS MORNING...BUT WILL KEEP LOW CHANCE POPS FURTHER S FOR UNCERTAINTY. MDLS PROG SOME WEAK UPPER RIDGING BEHIND THE LEADING S/W WHICH SHUD...COUPLED WITH STRONG WAA...KEEP THE AREA CAPPED THRU THE DAY ONCE THE TSRA MOVE NE OF THE CWA. WITH ANOTHER S/W MOVING THRU THE REGION TONIGHT AND BROAD LLJ...HAVE KEPT CHANCE POPS ACROSS THE AREA...BUT FOCUSED POPS AFTER MIDNIGHT. TEMPS TODAY PRESENT ANOTHER CHALLENGE FOR TODAY. CLOUDS SHUD BREAK UP SOMEWHAT THIS AFTERNOON BEHIND LEADING S/W AS MENTIONED ABOVE. EVEN WITH CLOUD COVER...WITH STRONG SLY TO SWLY SFC FLOW TODAY AND STRONG WAA BRINGING 850MB TEMPS TO AROUND 16C...TEMPS SHUD CLIMB ABOVE WHAT OCCURRED YESTERDAY. HAVE THEREFORE TRENDED AOA WARMEST MOS FOR TODAY. WITH SIMILAR STRONG SLY FLOW TONIGHT...HAVE ALSO TRENDED ABOVE WARMEST MOS TONIGHT. TILLY && .LONG TERM... ISSUED AT 356 AM CDT MON OCT 22 2012 (TUESDAY THROUGH WEDNESDAY) MDLS ARE IN RELATIVELY GOOD AGREEMENT WITH RESPECT TO MASS FIELDS AT THE BEGINNING OF THIS PERIOD. MDLS DO DIFFER SLIGHTLY REGARDING TIMING OF THE SECOND S/W TO AFFECT THE REGION LATE TONIGHT INTO TUES AS MENTIONED ABOVE. HAVE INCREASED POPS FOR TUES MORNING TO ACCOUNT FOR THE SLOWER MDL SOLNS. ONCE THIS S/W MOVES NE OUT OF THE REGION...THE CWA IS EXPECTED TO REMAIN DRY THRU THE REMAINDER OF THE PERIOD AS THE AREA REMAINS UNDER RIDGING AHEAD OF AN APPROACHING SYSTEM TO AFFECT THE AREA ON THURS. WITH THE UPPER LEVEL RIDGING AND STRONG WAA ACROSS THE REGION...HAVE CONTINUED WARM TREND THRU THE PERIOD. KEPT TEMPS AOA WARMEST MOS WITH MINOR CHANGES TO THE PREV FORECASTS. THIS RESULTS IN TEMPS NEAR RECORD MAX TEMPS FOR TUES AND WED. (THURSDAY THROUGH SUNDAY) MDLS CONTINUE TO BE IN GOOD AGREEMENT REGARDING MASS FIELDS EARLY IN THE PERIOD. HOWEVER...THE GEM BECOMES AN AMPLIFIED OUTLIER BY 12Z FRI. THE 21/18Z DGEX ALSO BECOMES AN OUTLIER BY 00Z SUN. HAVE THEREFORE TRENDED TWD A GFS/ECMWF COMPROMISE THRU THE EXTD PERIOD. HAVE INCREASED POPS THURS INTO FRI TO ACCOUNT FOR THE QUICKER TIMING AND ALSO LOWERED POPS AS THE SYSTEM EXITS ON SAT. HAVE KEPT LOW CHANCE POPS GOING FOR SAT TO ACCOUNT FOR TIMING UNCERTAINTY AS THE SYSTEM IS STILL 5 DAYS OUT. AS FOR TEMPS...CONTINUED A WARM TREND FOR THURS ACROSS THE SERN HALF OF THE CWA AHEAD OF THE APPROACHING CDFNT AND TO ACCOUNT FOR TIMING UNCERTAINTY AS THIS SYSTEM IS STILL OFF THE WRN US COAST. FOR FRI AND BEYOND...HAVE TRENDED TWD THE WARMER ECMWF SOLN. WHILE THE GFS SOLN DOES APPEAR JUST AS POSSIBLE AS THE WARMER ECMWF SOLN...WILL KEEP THE FORECAST CLOSE TO CONTINUITY FOR NOW UNTIL MDLS COME INTO BETTER AGREEMENT. TILLY && .AVIATION... ISSUED AT 1153 PM CDT SUN OCT 21 2012 SCATTERED SHOWERS AND THUNDERSTORMS HAVE STARTED TO DEVELOP OVER SWRN IA DUE TO A SWLY LLJ AHEAD OF A LOW PRESSURE SYSTEM. SHRA/TSRA ARE EXPECTED TO CONTINUE DEVELOPING FARTHER SOUTH OVER THE NEXT FEW HOURS THEN BEGIN TO SPREAD EASTWARD AS THE LLJ VEERS. NOCTURNAL COOLING AND ADDITIONAL MOISTURE WILL CONTRIBUTE TO LOWERING CIGS FOR THE REST OF THE NIGHT WITH IMPROVEMENT EXPECTED TOMORROW MORNING. SELY WINDS TURN SLY THROUGH THE PD WITH SOME GUSTS TO AROUND 20KTS POSSIBLE TOMORROW AFTN. BEYOND THE END OF THE VALID TAF PD...SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN TOMORROW NIGHT. SPECIFICS FOR KSTL...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED NEAR KSTL TONIGHT. SELY WINDS TURN SLY THROUGH THE PD WITH SOME GUSTS TO AROUND 20KTS POSSIBLE TOMORROW AFTN. NEAR THE END OF THE 30HR PD...SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN TOMORROW NIGHT. KANOFSKY && .CLIMATE... ISSUED AT 319 PM CDT SUN OCT 21 2012 RECORD HIGHS DATE ST. LOUIS COLUMBIA QUINCY ---------------------------------------------- OCTOBER 23 86(1939) 91(1939) 86(1939) OCTOBER 24 85(1940) 86(1940) 84(1940) RECORD HIGH MINIMUMS DATE ST. LOUIS COLUMBIA QUINCY ---------------------------------------------- OCTOBER 22 62(1941) 66(1941) 64(1941) OCTOBER 23 67(2010) 65(1963) 63(1991) OCTOBER 24 66(1991) 65(1991) 65(1991) OCTOBER 25 69(1939) 68(1939) 63(1963) MILLER && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 442 AM CDT MON OCT 22 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-231200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 442 AM CDT MON OCT 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA TODAY AND TONIGHT. WHILE NO ORGANIZED SEVERE WEATHER IS CURRENTLY ANTICIPATED...THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY MORNING ACROSS EAST CENTRAL AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST ILLINOIS. A CHANCE OF THUNDERSTORMS WILL RETURN TO THE REGION THURSDAY AND THURSDAY NIGHT...WITH A FEW THUNDERSTORMS LINGERING OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY ANY HAIL REPORTS TO THE NATIONAL WEATHER SERVICE. TILLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
524 AM CDT MON OCT 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 AM HAIL 4 W SHELBYVILLE 39.81N 92.12W
10/22/2012 E0.75 INCH SHELBY MO TRAINED SPOTTER
DIME TO PENNY SIZE HAIL
&&
FGLASSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 542 AM CDT MON OCT 22 2012 MOZ019-026-027-221130- LEWIS MO-MARION MO-SHELBY MO- 542 AM CDT MON OCT 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHELBY...MARION AND SOUTHEASTERN LEWIS COUNTIES UNTIL 630 AM CDT... AT 540 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF EMDEN...OR 8 MILES EAST OF SHELBINA...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PALMYRA... EMDEN... WARREN... PHILADELPHIA... MAYWOOD... LA GRANGE... TILLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
628 AM CDT MON OCT 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 AM HAIL PALMYRA 39.80N 91.52W
10/22/2012 E0.70 INCH MARION MO TRAINED SPOTTER
&&
FGLASSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
633 AM CDT MON OCT 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM HAIL LA GRANGE 40.05N 91.50W
10/22/2012 E1.00 INCH LEWIS MO TRAINED SPOTTER
&&
FGLASSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
637 AM CDT MON OCT 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 AM HAIL TAYLOR 39.94N 91.52W
10/22/2012 E0.25 INCH MARION MO TRAINED SPOTTER
&&
TRUETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
638 AM CDT MON OCT 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 AM HAIL QUINCY 39.93N 91.39W
10/22/2012 E0.70 INCH ADAMS IL TRAINED SPOTTER
ALSO STRONG WINDS.
&&
TRUETTThe St Louis radar (KLSX), 150 km away, was scanning. The volume nearest the first event began at 11:39 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, October 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416264, 416266, 416267, 416268.